Utah, 2014Winter Weather in Utah, April 1 to 3, 2014
April 1 to 3, 2014 · NWS GJT · 3 events in 3 counties and zones
A Pacific trough and associated upper low produced significant snowfall in most mountain areas of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough and associated upper low produced significant snowfall in most mountain areas of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 9:54 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 31, 9:54 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1054 PM MDT MON MAR 31 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 400 PM MDT MON MAR 31 2014
MILD WARM ADVECTION HAS FINALLY ERODED THE LAST SHOWERS OVER THE
PARK RANGE THIS AFTERNOON. AT THE SAME TIME CLOUDS WERE QUICKLY
INCREASING FROM THE WEST AHEAD OF THE NEXT LOW ALONG THE
OREGON/WASHINGTON COAST.
SW FLOW ALOFT STRENGTHENS INTO TUESDAY. WEAK WARM ADVECTION
CONTINUES THIS EVENING WITH DEEP ISENTROPIC UPGLIDE INCREASING
CLOUDS AND AVAILABLE MOISTURE. LIGHT SNOWFALL STARTS OVER THE
NORTHERN MTNS AFTER MIDNIGHT AS COLD ADVECTION BEGINS. SW
GRADIENT WINDS STRENGTHEN ON TUESDAY. 700-600MB WINDS ARE PROGGED
AT 30-45KTS TUESDAY AFTERNOON. INCREASING VIRGA AND SHOWERS WILL
HELP TRANSPORT THIS WIND DOWN INTO THE VALLEYS WITH THE STRONGEST
WIND GUSTS EXPECTED SOUTH OF I-70. THEREFORE A WIND ADVISORY WITH
AREAS OF BLOWING DUST HAS BEEN ISSUED FOR TUESDAY AFTERNOON INTO
THE EARLY EVENING. THIS ROUND OF GUSTY WINDS AND BLOWING DUST DOES
NOT LOOK AS DRAMATIC AS SUNDAY'S EVENT...LACKING THE STRONG
FRONTAL BAND.
CONCERNING SNOWFALL ON TUESDAY...THE 115KT JET STREAK LAYS ACROSS
THE CENTRAL CWA WITH THE BEST FORCING ON ITS NORTH SIDE.
ACCUMULATIONS WILL BE LIGHT BUT GENERALLY OVER NW-WEST CENTRAL
COLORADO MTNS. SNOW ADVISORY CRITERIA IS NOT EXPECTED TO BE
REACHED...BUT AREAS OF BLOWING SNOW COULD MAKE FOR HAZARDOUS
TRAVEL ESPECIALLY OVER RABBIT EARS AND VAIL PASSES.
SNOWFALL AND GRADIENT WINDS DIMINISHES TUESDAY NIGHT AS THE JET
LIFTS ONTO THE NORTHERN PLAINS.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 400 PM MDT MON MAR 31 2014
THE NEXT IN THE SERIES OF PACIFIC STORMS IMPACTS THE FORECAST AREA
WED AND THU. ANOTHER SHORTWAVE/JET MAXIMA EJECTS OUT ACROSS ERN
UT/WRN CO DURING THE DAY AS THE PARENT UPPER LOW ENTERS THE GREAT
BASIN AND AZ. EXPECT SCATTERED TO NUMEROUS SHOWERS AND POSSIBLY A
FEW ISOLATED THUNDERSTORMS IN STRENGTHENING SW FLOW WED AFTERNOON AS
LARGE-SCALE LIFT INCREASES AHEAD OF THE TROUGH. BEST COVERAGE LOOKS
TO BE ACROSS WEST-CENTRAL CO. FLOW TURNS TO NW-N BY THU MORNING AS
THE TROUGH PASSES WHICH SHOULD KEEP SOME PRECIPITATION OVER THE MTNS
THROUGH MIDDAY BEFORE MOISTURE BEGINS TO TAPER OFF. ACCUMULATING
SNOW LIKELY FOR MANY OF THE CO MTNS.
BRIEF RIDGING WILL BRING MOSTLY DRY WEATHER ON FRIDAY. THE NEXT
PACIFIC TROUGH THEN FOLLOWS THIS WEEKEND WITH SOME DIFFERENCES
BETWEEN MODELS IN SPEED AND AMOUNT OF SPLITTING. WILL TREND THE
CHANCE OF PRECIP BACK UPWARDS FOR THE CENTRAL AND SRN MTNS ON
SAT...AND KEEP A SLIGHT CHANCE TO CHANCE OF SHOWERS FOR SUNDAY AS
WELL.
DRIER LOOKS SET TO RETURN FOR NEXT MONDAY AS AN UPPER LEVEL RIDGE
BUILDS BACK OVER THE WEST. GFS AND ECMWF MODELS INDICATE A GREATER
AMPLITUDE IN THE LARGER SCALE TROUGH-RIDGE PATTERN WHICH MAY
INDICATE A SLOWING IN THE PROGRESSION OF STORMS INLAND.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1042 PM MDT MON MAR 31 2014
CEILINGS WILL LOWER NORTH OF HIGHWAY 50...WITH SNOW SHOWERS
BECOMING LIKELY NORTH OF THE I-70 CORRIDOR AFTER 09Z...MAINLY IN
THE MOUNTAINS. MTNS WILL BE FQTLY OBSCURED INTO TUESDAY EVENING
WITH SHOWERS SLOWLY DIMINISHING AFTER 23Z. SCT -SHSN/-SHRA MAY
IMPACT KVEL AFT 09Z AND KCAG KHDN KSBS KEGE KASE AFT 12Z WITH CIGS
AOB 030 AND CIGS AOB 5SM.
SW WINDS INCREASE THROUGH TONIGHT AS THE NEXT DISTURBANCE MOVES
INTO THE GREAT BASIN. WINDS AT 10000-14000FT MSL ON TUESDAY WILL
RANGE FROM 25KTS NORTH TO 40KTS SOUTH FOR MODERATE MTN WAVE
TURBULENCE. LOW LEVEL WIND SHEAR MAY IMPACT TAF SITES 12-18Z
TUESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM NOON TO 9 PM MDT TUESDAY FOR COZ021>023.
UT...WIND ADVISORY FROM NOON TO 9 PM MDT TUESDAY FOR UTZ022-027-029.
&&
SHORT TERM...JOE
LONG TERM...JAD
AVIATION...EH/JOE
Hazardous weather outlook, Mar 31, 7:09 AM MST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
809 AM MDT MON MAR 31 2014
COZ001>014-017>023-UTZ022>025-027>029-011415-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
809 AM MDT MON MAR 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...UT...EAST CENTRAL
UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL SPREAD ACROSS THE NORTHERN MOUNTAINS TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY THROUGH THURSDAY...EXPECT UNSETTLED AND COOL CONDITIONS
WITH A CHANCE OF SNOW FAVORING THE NORTHERN MOUNTAINS. STRONG
GUSTY WINDS MAY BE POSSIBLE TUESDAY AFTERNOON.
ANOTHER STORM IS EXPECTED TO ARRIVE OVER THE WEEKEND...FOR
CONTINUED WINDY CONDITIONS MIXED WITH MOUNTAIN SNOW AND VALLEY
RAIN SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Eastern Uinta Mountains
- When
- April 1, 12:00 AM MST to April 2, 5:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area above the 7500 foot level. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
Winter Weather, La Sal & Abajo Mountains
- When
- April 2, 1:00 AM MST to April 3, 2:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 7 inches were measured mainly above the 8000 foot level in the La Sal Mountains. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- April 2, 4:00 PM MST to 10:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 6 inches were measured across the area above the 7500 foot level. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2014$10 million · 24 events
- Flash Flooding and Flood in Missouri, April 1 to 3, 2014$77,000 · 1.75 in hail · 67 events
- Drought in Texas, April 1 to 30, 2014$88,000 · 31 events
- Drought in New Mexico, April 1 to 30, 201440 events
- Hail and Damaging Wind in Texas, April 1, 2014$50,000 · 2.5 in hail · 4 events
- Drought in Oklahoma, April 1 to 30, 201437 events
- Drought in Texas, April 1 to 30, 201424 events
- Drought in Texas, April 1 to 30, 201420 events
- Drought in Kansas, April 1 to 30, 201419 events
- Drought in Nebraska, April 1 to 30, 201419 events
- Drought in Texas, April 1 to 30, 201418 events
- Drought in New Mexico, April 1 to 30, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525181, 525183, 525182.